Alert archive / North Carolina / Flash Flood Watches in 2016
Flash Flood Watch 4, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood watch at Sep 23, 2016, 9:26 AM EDT for New Hanover County, Pender County, North Carolina. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2016, 9:26 AM EDT (13:26 UTC)
- Expired
- Sep 23, 2016, 6:32 PM EDT
- In force
- 9 hr
- Issued by
- NWS Wilmington, NC
- Flood severity
- None
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 899 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
992 WGUS62 KILM 231326 FFAILM URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE WILMINGTON NC 926 AM EDT FRI SEP 23 2016 ...FLASH FLOODING POSSIBLE THROUGH THIS EVENING... .EXCESSIVE RAINFALL THURSDAY ACROSS COASTAL PORTIONS OF NEW HANOVER AND PENDER COUNTIES HAS SATURATED THE SOIL. ANY SUBSTANTIAL RAINFALL TODAY COULD CREATE RENEWED FLASH FLOODING. NCZ105>108-240100- /O.NEW.KILM.FF.A.0004.160923T1326Z-160924T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER- COASTAL NEW HANOVER- INCLUDING THE CITIES OF...BURGAW...SURF CITY...WILMINGTON... MASONBORO...MYRTLE GROVE...OGDEN...CAROLINA BEACH...SEAGATE 926 AM EDT FRI SEP 23 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST NORTH CAROLINA... INCLUDING THE FOLLOWING AREAS...COASTAL NEW HANOVER...COASTAL PENDER...INLAND NEW HANOVER AND INLAND PENDER. * UNTIL 9 PM EDT THIS EVENING. * HEAVY RAINFALL ON THURSDAY SATURATED THE SOIL ACROSS PORTIONS OF NEW HANOVER AND PENDER COUNTIES. ONLY ONE TO TWO INCHES OF ADDITIONAL RAINFALL TODAY COULD CREATE RENEWED FLASH FLOODING. * FLOOD IMPACTS COULD MOST EASILY DEVELOP FROM CAROLINA BEACH AND WRIGHTSVILLE BEACH NORTHWARD TO HAMPSTEAD AND TOPSAIL ISLAND... LOCATIONS THAT PICKED UP THE MOST SUBSTANTIAL RAINFALL TOTALS THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ TRA
1 follow-up statement
990 WGUS62 KILM 232232 FFAILM FLOOD WATCH NATIONAL WEATHER SERVICE WILMINGTON NC 632 PM EDT FRI SEP 23 2016 ...FLASH FLOOD WATCH IS CANCELLED... NCZ105>108-232345- /O.CAN.KILM.FF.A.0004.000000T0000Z-160924T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER- COASTAL NEW HANOVER- INCLUDING THE CITIES OF...BURGAW...SURF CITY...WILMINGTON... MASONBORO...MYRTLE GROVE...OGDEN...CAROLINA BEACH...SEAGATE 632 PM EDT FRI SEP 23 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST NORTH CAROLINA HAS BEEN CANCELLED. HEAVY RAINFALL HAS ENDED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood watch went out at Sep 23, 6:56 AM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 23, 6:56 AM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 656 AM EDT Fri Sep 23 2016 .SYNOPSIS... Weak low pressure will circulate near the South Carolina coast today. The low will drift offshore Saturday and allow high pressure and drier air to build in. A modest cold front will drop south across the area Sunday, followed by high pressure through Monday. Rain chances will increase by midweek ahead of another cold front. && .NEAR TERM /THROUGH TONIGHT/... As of 700 AM Friday...Low pressure aloft has opened up since Thu, but general troffiness will linger across the area through the period. Low pressure at the surface still appears stuck across Williamsburg and Georgetown counties this morning. Weak surface low should continue to be nudged ENE through Saturday morning. This will mean another day of unsettled weather with the potential for significant rainfall given the abnormally high precipitable water values. These values will be dropping below 2 inches inland, but remaining near or just above 2 inches along the coast through the day. We are watching another plume of tropical moisture working its way northward along the southeast coast. This deep moisture could again enhance rainfall rates across mainly our coastal areas. We will continue to access whether a Flash Flood Watch is warranted for a small portion of the area later today. Will carry scattered to numerous showers and some thunderstorms with heavy rain. Coastal areas should again see the heaviest rainfall amounts. Generally we are expecting one quarter to three quarters of an inch of rain. However, these amounts could be easily quadrupled in areas where convection repeatedly redevelops with the risk for excessive rainfall, given the antecedent conditions, highest along the more immediate coast POPs will be trending down, lastly along the coast by/during the eve as drier air begins to seep into the area. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 300 AM Friday...Some of the drier air seen on water vapor imagery should be able to work its way into the area by Sat. However, there still will be some troffiness across the area. A backdoor cold front will approach from the N Sat night and should move across the forecast area during Sun. Will keep POPs largely below threshold on Sat with a small POP across southern areas where moisture will be slightly greater. Then will include a small POP for Sun with the front moving across the area. Precipitable water values will be dropping through the period resulting in much lower rainfall rates and we are not expecting significant rainfall during the weekend. More sunshine on Sat should bring highs to the mid and upper 80s. Highs on Sun will still be above normal, lower to mid 80s. Lows will be in the upper 60s to lower 70s Sat night and mid and upper 60s Sun night with near 70 at the beaches. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 300 AM Friday...A mid and upper level ridge axis will transition over the area Monday, ahead of a deep upper low that will be dropping across the Great Lakes. Surface high pressure build in from the north on Monday but shift offshore Tuesday. This will result in an increase of moisture off the Atlantic as winds become southeast, and expect rain chances to increase Tuesday and Wednesday ahead of a cold front which is expected to move off the coast by early Thursday. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 12Z...A surface low is S of KMYR with a weak trough along the coast. Flight conditions will be a general repeat of the previous 24 hours. There is high confidence LIFR will lift to 14-15Z, after which MVFR will occur most of the morning. Cigs will improve to VFR by this afternoon outside of precipitation. Precipitation is currently curring in widely scattered bands rotating slowly around low pressure to the south. Satellite picture suggest enhanced clouds not as prevalent as yesterday morning so this mornings precipitation may be less. Convection will increase as the afternoon approaches along the coast and in bands rotating around the low. Confidence is low as to where exactly bands of precipitation will set up. If a band sets up directly over a terminal there could be an extended period of SHRA/IFR/VCTS. Due to low confidence of timing this is not indicated in TAFs. Have included TEMPO groups indicating MVFR and will amd as precipiation develops as necessary for IFR. Models suggest the surface low will fill and weak high pressure will build into the terminals overnight. With moist low levels, light winds and sct skies there is increasing confidence of dense fog development. EXTENDED OUTLOOK...MVFR/IFR stratus/fog possible late Friday night and Saturday morning. Expect mainly VFR Sunday and Monday, but chances for showers and tstms will begin to increase Tuesday and Wednesday. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 700 AM Friday...Weak low pressure will remain in the area and this will keep wind speeds under 10 kt through the period. The wind direction will vary depending on the position of low pressure. The wind direction tonight will be mainly from the N. Seas will be 2 to 3 ft, but near 4 ft out around Frying pan Shoals due to the 11 to 12 second easterly swell generated ahead of distant Tropical Storm Karl. SHORT TERM /Saturday FRIDAY THROUGH SATURDAY NIGHT/... As of 300 AM Friday...Weak surface low pressure should move further offshore. A backdoor cold front will move across the waters on Sun. The strongest wind speeds this period will be in the wake of the front, Sun and Sun night. Winds speeds will be up to 15 to 20 kt, otherwise sustained winds will be 10 to 15 kt. The wind direction will be mainly NE, becoming ENE Sun night. Seas will build to 4 to 5 ft Sun and Sun night as a robust easterly swell remains. LONG TERM /MONDAY THROUGH TUESDAY/... As of 300 AM Friday...The period will begin with northeast flow as high pressure ridges in behind Sundays cold frontal passage. As the high transitions off the mid-Atlantic coast Monday afternoon, winds will veer to the east, then south behind an inverted trough that will lift north across the waters Tuesday. Onshore flow and a moderate pressure gradient will support 15 knots of wind and 3-4 ft seas on Monday, and the continued onshore trajectory Tuesday should see seas build to 4 ft throughout, with perhaps some 5 footers in the vicinity of Frying Pan Shoals, and near 20 nm out. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...RJD SHORT TERM...RJD LONG TERM...CRM AVIATION...MRR
Hazardous weather outlook, Sep 23, 3:54 AM EDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 354 AM EDT FRI SEP 23 2016 NCZ106-108-240800- COASTAL PENDER-COASTAL NEW HANOVER- 354 AM EDT FRI SEP 23 2016 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR SIGNIFICANT RAINFALL. ISOLATED FLOODING IS POSSIBLE, ESPECIALLY IN AREAS WHERE RAINFALL HAS BEEN HEAVY OVER THE LAST COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ELEVATED RIP CURRENT RISK MAY CONTINUE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ110-SCZ054-056-240800- COASTAL BRUNSWICK-COASTAL HORRY-COASTAL GEORGETOWN- 354 AM EDT FRI SEP 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR SIGNIFICANT RAINFALL. ISOLATED FLOODING IS POSSIBLE, ESPECIALLY IN AREAS WHERE RAINFALL HAS BEEN HEAVY OVER THE LAST COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ELEVATED RIP CURRENT RISK IS POSSIBLE DURING THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ099-105-107-109-SCZ053-055-240800- COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK- INLAND HORRY-INLAND GEORGETOWN- 354 AM EDT FRI SEP 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR SIGNIFICANT RAINFALL. ISOLATED FLOODING IS POSSIBLE, ESPECIALLY IN AREAS WHERE RAINFALL HAS BEEN HEAVY OVER THE LAST COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-SCZ017-023-024-032-033-039-240800- ROBESON-BLADEN-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG- 354 AM EDT FRI SEP 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-240800- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 354 AM EDT FRI SEP 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THERE IS AN INCREASED RISK FOR WATERSPOUTS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. 27
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 2:54 PM EDT | Areal Flood Advisory | ILM | New Hanover, Pender | 2 hr |
Nearby
Flash Flood Watches in North Carolina, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.